Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 257, NWS Lubbock, TX

August 16, 2021Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 16, 2021, 5:09 PM CDT for Hall County, Texas. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:09 PM CDT (22:09 UTC)
Expired
Aug 16, 2021, 5:20 PM CDT
In force
11 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 115 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
894 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS54 KLUB 162209
SVRLUB
TXC191-162315-
/O.NEW.KLUB.SV.W.0257.210816T2209Z-210816T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
509 PM CDT Mon Aug 16 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Western Hall County in the Panhandle of Texas...

* Until 615 PM CDT.

* At 509 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Turkey, moving east at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Lakeview and Plaska Community. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3444 10093 3464 10093 3470 10063 3436 10062
TIME...MOT...LOC 2209Z 268DEG 17KT 3449 10080 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

55
1 follow-up statement
947 
WWUS54 KLUB 162220
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
520 PM CDT Mon Aug 16 2021

TXC191-162230-
/O.CAN.KLUB.SV.W.0257.000000T0000Z-210816T2315Z/
Hall TX-
520 PM CDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HALL COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3444 10093 3464 10093 3470 10063 3436 10062
TIME...MOT...LOC 2218Z 268DEG 17KT 3449 10073 

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:13 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 16, 2:13 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
213 PM CDT Mon Aug 16 2021

.SHORT TERM...
Thunderstorms already ongoing and fairly numerous across the Texas
Panhandle in proximity to an upper level short wave trough located
from the Great Lakes to the Panhandle. Meanwhile, further south,
some isolated thunderstorms have developed across the Rolling Plains
in a zone of surface confluence with additional isolated
thunderstorms forming across southeastern New Mexico and the Permian
Basin in an area of weak capping and midlevel monsoonal moisture. Hi-
res models show little agreement with development and evolution of
the precipitation fields this afternoon and tonight, which is not
terribly surprising given the relative weakness to the forcing apart
from the upper trough. In general, think that chance category PoPs
will suffice for tonight to start given the lack of clarity from the
models. With the upper trough progged to move slowly to the
southeast through tonight and Tuesday, the extreme southeastern
Panhandle and Rolling Plains may be more in play to get
thunderstorms than previously anticipated, and have upped PoPs some
there. Will then begin to trim PoPs from north to south with time
from late tonight into Tuesday morning as the trough moves further
east. By Tuesday afternoon, the departing upper trough should allow
for the deeper monsoonal moisture to move back over a larger part of
the forecast with chance PoPs looking reasonable Tuesday afternoon
given the increased moisture and weak capping.

.LONG TERM...
There has been a subtle shift to the south for precipiation chances
Tuesday night into Wednesday with the upper level trough overhead
sharpening and becoming more positively tilted, though the highest
POPs remain over the southern Rolling Plains. This same upper level
trough lifts north somewhat on Thursday, stuck between the area of
high pressure building to the north of what will be left of Fred,
and strengthening closed low in the intermountain west. Deep
boundary layer moisture will remain in place for Thursday with
increased instability late Thursday afternoon and evening. The GFS
continues to show upwards of 2000 J/Kg, with the NAM indicating a
peak as high as 2500 J/Kg early Thursday evening in the southern
South Plains. There will be a chance for strong to marginially
severe wind gusts from outflow where storms are able to initiate.
Locations on the Caprock will have slightly cooler air aloft to work
with, while the Rolling Plains will have deeper surface
moisture/convergence. It's too early to pinpoint attm exactly where
the strongest convection will develop.

The upper level trough associated with the Pacific Low sweeps E/NE
Thursday night with drier air gradually mixing down to the surface
through the day Friday. PWATS will drop below 1.25" for the first
time in awhile, though slight chance POPs linger into Saturday
afternoon as the upper level trough drags east. The Bermuda High
centers itself over Texarkana for the end of the weend into the
beginning of next week, providing warmer tempertures but holding off
precip chances well to our west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/55
Hazardous weather outlook, Aug 16, 2:51 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
251 AM CDT Mon Aug 16 2021

TXZ021>044-170800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
251 AM CDT Mon Aug 16 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this
afternoon and tonight. The stronger storms are not expected to be
severe, but will bring the possibility of wind gusts to 55 mph.
Localized heavy rain and minor flooding will also be possible with
some storms because of their slow movement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible much of the week with the highest
probabilities and areal coverage on Tuesday. On any particular day,
if storms develop they will likely be slow moving and bring the
potential for heavy rain with localized flooding concerns.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:39 PM CDTAreal Flood AdvisoryLUBChildress, Hall81 min
Aug 16, 4:47 PM CDTAreal Flood AdvisoryLUBMotley73 min
Aug 16, 5:10 PM CDTAreal Flood AdvisoryLUBCochran54 min
Aug 16, 6:00 PM CDTAreal Flood AdvisoryLUBCastro, Swisher60 min
Aug 16, 6:52 PM CDTAreal Flood AdvisoryLUBCrosby76 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.